Kansas, 2023

Damaging Wind in Kansas, July 30, 2023

July 30, 2023 · NWS GID · 1 event in 1 county or zone

An upper level ridge extended from the Desert Southwest and south Texas northward to Nebraska and Wyoming. Temperatures were mostly in the 90s during the early to mid-evening hours across north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level ridge extended from the Desert Southwest and south Texas northward to Nebraska and Wyoming. Temperatures were mostly in the 90s during the early to mid-evening hours across north central Kansas. Dewpoints were in the upper 60s to lower 70s. There was a temperature gradient across northern Kansas with temperatures in the 70s and 80s across northeast Kansas and temperatures around 100 degrees in central Kansas. Effective wind shear was generally 30 to 40 knots across north central Kansas and most unstable CAPE was around 3,000 J/kg. Mid-level lapse rates were between 7 and 8 degrees C/km. Storms developed across north central Kansas during the afternoon hours. One storm developed and strengthened in Mitchell County and produced wind gusts estimated to be near 65 mph. This resulted in some minor tree damage. This storm then weakened and exited the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 30, 6:06 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 30, 6:06 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
706 PM CDT Sun Jul 30 2023

...Aviation Update...

.DISCUSSION...(This evening through Sunday)
Issued at 352 PM CDT Sun Jul 30 2023

Key Messages:

* Another night, another chance for thunderstorm activity
  impacting the area - primarily the northeastern half.

* Upper level ridging will persist, but a frontal boundary will
  impact location of hottest temperatures and thus heat concerns.

* Pattern change coming, bringing a cooler and wetter period.

While writing this, thunderstorms have developed not only to the
northeast of the forecast area, but a few isolated storms are
present developing along a few boundaries. Looking at SPC
mesoanalysis, these storms to the southwest of Hastings are in an
area of higher instability (CAPE around 3000 J/kg), with 40-45kts
shear and a minimum in MLCIN. This activity could be come
problematic and could be strong to severe if it can get going and
organized.

Tonight, as storms are already firing in the Black Hills region,
will be another night to watch for thunderstorm
development/evolution that impacts central and south central
Nebraska. High-resolution model guidance continues to indicate
that there is a potential for thunderstorms, primarily from late
evening through the overnight hours. There are some solutions that
show the activity that has already begun over the Black Hills
region, to eventually grow as it moves downstream and roll across
the central and eastern Nebraska overnight into Monday morning.
Feel this is possible, but the severity of the convection is in
question by the time it reaches our neck of the woods, as
instability shows to decrease during the overnight hours. While
that activity is something to watch, high- res solutions also
indicate a potential for development along the nose of the LLJ
that will be present across the heart of Nebraska, primarily
along the I-80 corridor. Now, the various guidance struggles with
the placement of that activity - basically how far to the west
does it fire. Thus feel there is a decent chance (greater than
50%) for thunderstorm activity to move across at least portions of
the area tonight. The question is placement and severity.

Upper level ridging will persist with the axis of the ridge slowly
sliding eastward with time. That being said, a frontal boundary -
expected to be reinforced by outflow from tonight/Monday morning's
storms is expected to be present across north central Kansas.
Along and south of this boundary is where the heat will reside.
Highs in the upper 90s to low 100s is expected. Currently heat
index values look to be in the low 100s, not exceeding the 105
Heat advisory criteria. The boundary layer looks to mix out,
helping that situation. However, along and north of the boundary,
while it won't be as warm, dew points look to pool, and so those
slightly cooler temperatures could be deceiving. While heat index
values are not expected to be as high as we will see in Kansas,
these areas will still "feel" warm with Heat index values into the
mid and upper 90s.

By mid-week an upper disturbance will break down the ridge as it
moves across the intermountain west. This disturbance will
help bring a pattern change that will bring in cooler and wetter
conditions. The CPC 8-14 day outlook indicates cooler and wetter
conditions compared to normal as well. Something to look forward
to to break that mid-August heat.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 635 PM CDT Sun Jul 30 2023

VFR conditions are expected at both terminals this evening with
the focus shifting to the west late tonight...where an area of
convection rolling off the high plains and towards the local area
will be residing. With the help of the LLJ focused near the state
line and modest instability in place, expect at least the
potential for a VCTS after about 31/8Z at both terminals and
continuing through around 31/14Z. VFR conditions and steady
east southeasterly winds gusting to near 20 KTS are then expected
for the late morning through afternoon hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Billings Wright
AVIATION...Rossi
Hazardous weather outlook, Jul 30, 2:59 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
359 PM CDT Sun Jul 30 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-312100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-
Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-
Nuckolls-Thayer-
359 PM CDT Sun Jul 30 2023

This Hazardous Weather Outlook is for north central Kansas, central
Nebraska, east central Nebraska and south central Nebraska.

.DAY ONE...This afternoon and tonight.

A few scattered thunderstorms are possible this afternoon and
evening, primarily along and south of I-80 in Nebraska and across
much of north central Kansas. These storms could be strong to severe,
with damaging wind gusts up to 60 mph and golfball sized hail.

There is another chance for thunderstorms late this evening through
the overnight hours into Monday morning as activity develops and
moves in from the High Plains. Some of this activity could be strong
to severe with damaging wind gusts up to 60 mph and quarter size hail
the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Off and on, mostly nighttime chances for thunderstorms, continue
early in the week. There are signs of potentially higher chances of
thunderstorms, including during the daytime hours, for the second
half of the new work week.

Also, heat will remain a concern for areas along and south of the
state line through the first half of the week. Heat index values
of 100 to 105 degrees are possible each day Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

Billings Wright

In the hours before

Special weather statement, Jul 30, 3:12 PM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
412 PM CDT Sun Jul 30 2023

KSZ007-NEZ085-086-302200-
Jewell KS-Nuckolls NE-Webster NE-
412 PM CDT Sun Jul 30 2023

...Strong thunderstorms will impact portions of northeastern Jewell,
southern Nuckolls and northeastern Webster Counties through 500 PM
CDT...

At 412 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Cowles to near Bostwick to near
Republic. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Webber around 430 PM CDT.

Other locations in the path of these storms include Nelson and Hardy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9793 3978 9793 4016 9850 4034 9831
      4004 9782 4000 9782
TIME...MOT...LOC 2112Z 295DEG 29KT 4019 9833 4008 9813 3993 9790

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Jul 30, 5:29 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
629 PM CDT Sun Jul 30 2023

KSZ017-018-310000-
Rooks KS-Osborne KS-
629 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of southeastern Rooks
and southwestern Osborne Counties through 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Natoma, or 20 miles north of Emmeram, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Rooks
and southwestern Osborne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3915 9913 3934 9912 3937 9866 3913 9867
      3913 9896
TIME...MOT...LOC 2329Z 272DEG 23KT 3925 9904

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Jul 30, 5:32 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
632 PM CDT Sun Jul 30 2023

NEZ087-310015-
Thayer NE-
632 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of southwestern Thayer
County through 715 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ruskin, or 22 miles northwest of Belleville, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Deshler around 645 PM CDT.
  Byron around 650 PM CDT.

Other locations in the path of this storm include Chester and
Hubbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9782 4012 9782 4019 9776 4000 9738
TIME...MOT...LOC 2332Z 301DEG 18KT 4012 9782

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rossi
Local storm report, Jul 30, 6:09 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
709 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     Hail             Chester                 40.01N 97.62W
07/30/2023  E1.00 inch       Thayer             NE   Trained Spotter

            Dime to Quarter size hail falling.

&&
Special weather statement, Jul 30, 6:17 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
717 PM CDT Sun Jul 30 2023

KSZ019-310100-
Mitchell KS-
717 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of central Mitchell
County through 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glen Elder, or 11 miles west of Beloit, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Mitchell
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 9824 3946 9842 3955 9832 3933 9793
      3922 9793
TIME...MOT...LOC 0017Z 312DEG 23KT 3944 9833

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rossi
Local storm report, Jul 30, 7:17 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
817 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     Tstm Wnd Gst     9 NE Victor             39.33N 98.15W
07/30/2023  E50 MPH          Mitchell           KS   Trained Spotter

            Estimated 50mph gusts.

&&

The radar

The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
July 30, 7:20 PM CST
Where
Mitchell County, 7.52 mi E of Victor
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.260, -98.140

Wind gusts estimated to be near 65 MPH resulted in some minor tree damage eight miles east of Victor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113929.